Article Text

PDF

Acute, non-obstructive, sterile cholecystitis associated with etanercept and infliximab for the treatment of juvenile polyarticular rheumatoid arthritis
  1. I Foeldvari1,
  2. E Krüger2,
  3. T Schneider2
  1. 1Paediatric Rheumatology Clinic at AK-Eilbek, 22081 Hamburg, Germany
  2. 2Paediatric Clinic, LBK-Klinikum Heidelberg, 22417 Hamburg, Germany
  1. Correspondence to:
    Dr I Foeldvari, Paediatric Rheumatology Clinic at AK-Eilbek, Friedrichsberger Str 60, D-22081 Hamburg, Germany;
    sprechstunde{at}kinderrheumatologie.de

Statistics from Altmetric.com

Etanercept and infliximab are soluble tumour necrosis factor α (TNFα) antibodies. Etanercept is approved for the treatment of polyarticular juvenile rheumatoid arthritis (JRA), and infliximab is in the process of being approved. We report the first case in which the same patient developed a non-obstructive, sterile cholecystitis with etanercept (Enbrel) and later with infliximab (Remicade).

CASE REPORT

A 15 year old white female patient with polyarticular JRA, treated with a combination of 14 mg/m2 methotrexate once a week intramuscularly and 2 g sulfasalazine a day, did not show any remission. Sulfasalazine was stopped, and 0.4 mg/kg etanercept twice a week subcutaneously was added. With this combination treatment the patient was in full remission after 4 weeks, but at 12 weeks her disease flared. Etanercept was increased to 0.5 mg/kg twice a week subcutaneously. Two weeks later she developed upper abdominal pain, nausea, and weight loss; she could not attend school. Gastroscopy showed a minimally active duodenitis and antrum gastritis. Histologically a helicobacter infection was proved. The abdominal sonography showed a thickened gall bladder with a halo sign. The laboratory tests showed normal lipase, aspartate aminotransferase, and alanine aminotransferase, but increased bilirubin (20 μmol/l). Despite eradication treatment against Helicobacter pylori, the symptoms were unchanged. A puncture of the gall bladder did not help to prove any infectious agent. Shortly after stopping etanercept, the abdominal symptoms resolved, and ultrasound showed a decrease of the thickness of the gallbladder wall.

Her arthritis flared, so infliximab was started at a dose of 3 mg/kg, and given at 0, 2, 4, 8, 14, and 20 weeks. Again her arthritis improved quickly. At week 20 the same upper abdominal pain and increase of bilirubin occurred as during etanercept treatment. The abdominal sonography again showed thickening of the gallbladder wall. Infliximab had to be stopped. A cholecystectomy was conducted, and the histology did not show any infectious agents. Four weeks after the operation she is free of abdominal symptoms.

DISCUSSION

An increase in the antinuclear antibody titre did not occur during the etanercept or infliximab treatment.

This is the first case of etanercept—and the third case of infliximab treatment—associated with acute non-obstructive cholecystitis.1,2 No signs of inflammation were found in the biopsy samples of our patient and the patient of Menghini et all.2 The patient reported on by Saleem et al had prominent bile duct damage and portal tract interface inflammation.1 The exact mechanism of this side effect in our patient is currently unclear, but rechallenge of the patient with two different TNFα blockers caused the same side effect, suggesting that the side effect is associated with the class of TNFα blockers.

REFERENCES

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.